"The fungal infection was associated with steroid injections that were either injected into the spine or into the joints," says Deb Sain, the Medication Safety Manager at the
The meningitis cases have been linked to injectable steroid medications from the
"The fungal injections that were associated with the contaminated product were either injected into the spine or into joints," Saine says. "When it's injected into the spine," she adds, "that's when it can become associated with meningitis. "But, it's not contagious and can't be spread through patient to patient contact."
Although Valley Health has used medicine from NECC, they say they did not have any contaminated medicines. The
The FDA is asking for greater precaution. Valley Health is now sending letters to anyone who received an injection after May 21st. Approximately 5,000 patients treated at the
"We're sending 5,000 letters to patients, but of those 5,000 only 400 may have received the NECC product," Saine says. "We're unable to determine which product was used during that time period, so we're being overly cautious and notifying that entire population of patients.
Doctors say patients who received the drug should remain alert to meningitis symptoms such as: fever, headache, stiff neck, pain at the site of the injection, nausea, vomiting, redness, swelling, etc. They have established a hotline at 540-536-3236 for anyone with questions or concerns.
All NECC products have been recalled and company's license has been revoked.